According to the FDA, patients who stop the therapy are at a severe risk of symptoms worsening than previously to them even starting therapy.
The US Food and Drug Administration (FDA) has filed a warning stating that patients with multiple sclerosis (MS) who stop fingolimod therapy can face much worse symptoms from their condition than from during or previous to their treatment regimen.
Fingolimod, marketed as Gilenya by Novartis, was most recently approved for the treatment of pediatric patients with MS in May, following a Breakthrough Designation in December 2017. It was previously approved to treat adults with the relapsing form of the disease in 2010.
According to the FDA, current estimates report that 8000-10,000 children and adolescents in the US suffer from MS, though most patients experience their first symptoms of the neurological condition between the ages of 20-40.
The FDA’s warning issued on Tuesday stated that stopping treatment with fingolimod could result in a patient’s condition becoming “much worse than before the medicine was start or while it was being taken.”
“This MS worsening is rare but can result in permanent disability,” the administration stated. They further advised that healthcare providers inform patients prior to their starting treatment about the potential risk once stopping fingolimod, and to carefully observe patients for evidence of MS exacerbation in instances when therapy is stopped.
In cases of patients experiencing new or worsened symptoms of MS after fingolimod is stopped, they should seek immediate medical attention, and be tested for new or enhancing lesions in the event of increased disability.
Worsened symptoms patients should look out for include weakness, trouble using arms or legs, as well as changes in thinking, eyesight, or balance. The FDA also advised that patients read the Medication Guide provided with Gilenya prescriptions, detailing the benefits and risks of the therapy.